Alert archive / Nevada / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Jul 25, 2017, 3:40 AM PDT for 5 counties in Nevada; Modoc County, California. It took effect at Jul 25, 2017, 11:00 AM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2017, 3:40 AM PDT (10:40 UTC)
- In effect from
- Jul 25, 2017, 11:00 AM PDT
- Expired
- Jul 25, 2017, 9:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Modoc County, CA, Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 38 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
563 WGUS65 KREV 251040 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 340 AM PDT Tue Jul 25 2017 CAZ070-NVZ001-004-005-260400- /O.NEW.KREV.FF.A.0001.170725T1800Z-170726T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Hawthorne, Yerington, Smith Valley, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 340 AM PDT Tue Jul 25 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Reno has issued a * Flash Flood Watch for portions of northeast California and Nevada, including the following areas, in northeast California, Surprise Valley California. In Nevada, Mineral and Southern Lyon Counties, Northern Washoe County, and Western Nevada Basin and Range including Pyramid Lake. * From 11 AM PDT through this evening. * Monsoonal moisture remains over northeast California and western and west-central Nevada today. Storms today will be capable of producing localized heavy rainfall, with the potential for flash flooding and debris flows. * Steep terrain and recent burned areas from wildfires will be especially susceptible to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. && $$
1 follow-up statement
827 WGUS65 KREV 260404 FFAREV Flood Watch National Weather Service Reno NV 904 PM PDT Tue Jul 25 2017 CAZ070-NVZ001-004-005-260515- /O.EXP.KREV.FF.A.0001.000000T0000Z-170726T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Hawthorne, Yerington, Smith Valley, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 904 PM PDT Tue Jul 25 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of northeast California and Nevada has expired. Storms were decreasing in number and intensity. Therefore the threat for flash flooding has diminished. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 2:05 PM PDT, 13 hours 35 minutes earlier.
Area forecast discussion, Jul 24, 2:05 PM PDT, 13 hours 35 minutes before
Area Forecast Discussion National Weather Service Reno NV 205 PM PDT Mon Jul 24 2017 .SYNOPSIS... Isolated to scattered thunderstorms are expected through Tuesday for northeast California and western Nevada. Stronger afternoon and evening storms could bring damaging winds, small hail, heavy rain, and localized flash flooding. Drier air intrudes Wednesday resulting in reduced coverage of thunderstorms with dry weather expected Thursday through Saturday. Near average high temperatures rise to above seasonal averages late this week. && .DISCUSSION... The necessary ingredients for significant thunderstorm activity are in place this afternoon and evening: Low Pressure off the California Coast, PWats >0.7", a series of impulses, and strong afternoon heating. Expect coverage of thunderstorms to continue to expand this afternoon. Some cells will rather strong producing strong winds, hail, localized flash flooding, and blowing dust. There have already New fire starts will also be possible, especially north of Interstate 80 where cell motions are above 20 kts. Thunderstorms will continue into the overnight hours as elevated instability remains: CAPE will continue to be >250 J/kg. Expect the potential for a few new fire starts mainly for valley locations. Winds aloft slow somewhat Tuesday as moisture continues to increase. Expect another round of scattered showers and thunderstorms. However, with motions being lower, the threat of flash flooding is marginally higher, especially over recent burn scars. Highest threat burn scars include the Farad and Earthstone scars. Conditions begin to dry Wednesday as dry air intrudes the region while the upper low circulation opens and ejects northeastward. Coverage of thunderstorms drops significantly with convection remaining possible for northern Lassen/Washoe counties and areas east of Highway 95A. Boyd Dry southwest flow returns to the region for the last half of the week. Temperatures will be increasing, with highs reaching into the upper 90s once again with 80s in the Sierra by Thursday. The Four Corners High remains in place through the weekend, which will bring southerly flow and spread monsoonal moisture back into our area by Sunday-Monday. We have a slight chance of thunderstorms in the forecast for Sunday-Monday, although mainly for Mono-Mineral Counties as the best chances remain south of highway 50. Hoon .AVIATION... Thunderstorm chances will continue into the evening and overnight hours. The main threats will be lightning, small hail, gusty outflow winds and localized heavy rainfall. Blowing dust will be possible for terminals in the Basin and Range. Thunderstorm chances will continue for Tuesday, but threats will transition to heavy rain and increased potential for flash flooding. Hoon/Boyd && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:25 PM PDT | Special Weather Statement | REV | Storey | 35 min |
| Jul 24, 5:53 PM PDT | Flash Flood Warning | REV | Churchill, Lyon, Storey, Washoe | 3 hr |
| Jul 24, 6:41 PM PDT | Special Weather Statement | REV | 49 min | |
| Jul 24, 7:57 PM PDT | Flash Flood Warning | REV | Lyon | 60 min |
| Jul 24, 8:56 PM PDT | Special Weather Statement | REV | Storey | 49 min |
| Jul 25, 11:46 AM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey | 59 min |
| Jul 25, 1:45 PM PDT | Severe Thunderstorm Warning | REV | Lyon | 24 min |
| Jul 25, 2:06 PM PDT | Special Weather Statement | REV | Storey | 24 min |
| Jul 25, 2:10 PM PDT | Special Weather Statement | REV | 50 min |
Nearby
Flash Flood Watches in Nevada, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.